Hi. I have been on 2mg of Brand name Klonopin (0.5mg 4x day) for about 28 Years. I have done much research on tapering off the medication and most of the benzo support groups online have the most horrible withdrawl stories.
I do not discount their stories in the least and have empathy for their pain. But I was wondering on how to taper in a method with bearble withdrawl symptoms if that is even possible.
I saw some posts by Ryan (Rca?) that mentioned a formula, to use your own tablets, with a motor & Pestle and a really sensitive digital scale to have a smooth slow taper. I was going to use the water titration method until I found out that Klonopin is not soluble in H20 or Milk. I am also familiar with the Ashton Valium crossover method.
In my mind a micro digital scale/motor & pestle/ Empty Capsules and Ryan's formula 0.5/(weight of tablet)=0.0625/x seems like the way for a nice slow taper.
I am most concerned about Gaba down regulation/ and my neurotransmiters "rebalancing" so I don't get a dopamine overload with the presence of too little Gaba. Any suggestions on a Taper schedule based on the length of time/dosage that would allow me to successfully taper without the "benzo hell" that some people have unfortunately suffered through. I have all the time in the world to taper so the slower the better unless anyone has evidence that too slow of a taper is not beneficial in some way. Thanks.
P.S. Are there some cases where it is more beneficial for people to stay on medication for life? Is Tolerance Withdrawl a real concern? I was never told Klonopin was addicting I have always taken it as perscribed (I was convinced at the age of 13 that I should take it even though I was against taking any medication), I truly feel foolish for being on this medication for this long now that the prescribing information says it should not be used for more that 4-6 weeks- at this point that only reason I take it is to avoid the lengthly list of withdrawl symptoms that sound like some type of psychotic episode that can last for months even years in the case of protracted withdrawl syndrome. I called the Roche Scientific phone number and they have a withdrawl schedule that seems rather fast.
Sorry for so many questions. I have been thinking about this decision for awhile.
Just a note, I've tappered with klonopin and then switched to valium. Valium was much smoother, I really noticed a difference. It took about 14 or 15 days to feel the full effect. There would need to be a proper "cross over" from the klonopin to valium. Klonopin is also a good choice, I've just experienced valium to be even gentler.
I'm Sorry you were put on those drugs when you were only 13!
Thanks for the detailed response. You are a very insightful, rational person who seems to know a lot about this subject matter.
To answer your question I still do have anxiety in my life, not any more panic attacks after being on the Klonopin, but my anxiety level tends to vary from a 1 to a 7 on a scale of (1-10) depending on life events. So i would say the Klonopin has a beneficial effect that maybe I have forgotten about since I have taken it for so long, and when I experience higher levels of anxiety I believe it is the Klonopin not working, tolerance withdrawal. I need to accept my original diagnosis and be glad to live with the tolerable level of anxiety I have most of the time.
I wanted a slow taper schedule for 2 reasons. The new doctor I just switched to has an aversion to perscribing benzodiazapines for anxiety (maybe because she is a DO), she prefers SSRIs which I have tried in the past, and they make me feel 10x worse, it seems to speed up my CNS when I need it slowed down.
I think I need to switch to a doctor that is a little more progressive and realizes "if it aint broke don't fix it". I can see me tapering off the Klonopin and having my original GAD symtomology come back, and where do I go from there?
The SECOND reason I thought about tapering is Tolerance withdrawal. I need to know if you have any evidence that this even exists. I guess it is when you are still on the medication and experience withdrawal symptoms as if you had stopped taking it. I asked a doctor once and they said they did not think that was even possible.
But i figured if it is real I should taper now before that happens.
In any case thanks for the taper schedule, if I decide or need to taper I think that it makes the most sense in so many ways.
Thanks for sharing the Valium crossover experience. It may come in handy.
Did you use the Ashton method, or Dr. Peart?
I know 13 right? You would think they would need a parents signature or for me to be of legal age to put me on that type of medication. Oh well, thats the past and I think living in the moment might help me more :-)
I never herd of Dr. Peart. But I am curious and will look into it.
I used my own withdrawal schedule, called the cold turkey-seizure method. Then the only take a xanax till you can't stand it any more method. After a year of this I finally found out (not by the medical proffession) that you need to tapper very slowly. By then the damage was done. I finally stopped the xanax and started the klonopin "abruptly" it HURT a lot. Then abruptly stopped the klonopin and started valium, it HURT a lot. But then I leveled off. As you may know, you need to tapper-in the valium and tapper-out the klonopin, not just stop one and this start the other.
My original prescribing doctor told me I would have to stay on xanax for life. Sometimes I wonder who needs the help... the patient or the doctor.
Good luck with everything. I'm glad you have become well informed.
Not to scare you but the benzos are the hardest drugs in all of medicine to detox from. I was on klonopin for over 9 years when the drug just quit working for me. I spent 30 days in a psychiatric hospital and even attempted suicide once b/c the pain was just so unbearable. I can not even begin to describe what you feel. Anxiety and panic are intensified 100 fold and I am not joking and the withdrawals never seem to stop. I was still suffering after being discharged from the hospital. If the klonopin you are taking still works and you are not experiencing any interdose w/d, I would just stay on the medicine. If you decide to get off, use the Ashton protocol using valium. Even with a slow - ultra slow taper, you will still go thru hell and for a very long time I might add. They say expect w/d to last about a month for every year you have been on the drug once you are off and I believe this before you start seeing windows of relief. Benzos are wonderful meds IMO and work great for PD but should be reserved for short periods of brief durations to avoid becoming physically dependent on the medication. Many ppl can not stop taking the benzos after many years of use. Many take them just to stave off w/d's even tho the drug has lost most of its effectiveness. Good luck to you whatever you decide.
I believe you. I searched the internet for the hardest drugs people have ever had to come off of and Benzos won by a mile. The reason is they are synthetic and so concentrated.
Most people would say Heroin is the hardest but its an orgranic substance, so its actually easier to quit cold turkey than Benzos.
How many milligrams of Klonopin were you on and how long did you taper?
Are you still experiencing withdrawl symptoms now?
I never had a chance to taper. The drug started working less and less and then finally quit altogether. I was essentially forced into a C/T detox. I was given gabitril to prevent seizures and inderal to help slow my heart down. I only took .5 mgs of the drug for most of the 9 years I was on it until near the end when the drug started not to work. When this occurred, I started eating .5 mgs tablets every hour just to try and stop the suffocating fear, panic, anxiety, and withdrawals. Obviously, I could not keep doing this and finally ended in a psychiatric hospital where I stayed for almost a month. Thank god I had insurance or IDK what would have happened to me. I was so bad when I got out of the hospital, I ran to my PCP and begged him to put me on valium and there I stayed for nearly 2 years until the valium quit on me. The w/d from valium were horrible but nothing compared to klonopin. I took xanax for 8 years prior to klonopin and xanax w/d's were very close to klonopin in intensity but I consider K far, far worse. Try never to let your body become dependent on benzos. Some ppl can never get off of them...sick on the med and even sicker trying to get off. I have been off all benzos for 6 months and still feel horrible and have a myriad of symptoms....a lot from my original PD and GAD comeback.
I am still taking the AD lexapro but I think most SSRI's are useless for anxiety. I personally have never had in success w/them but YMMV.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.